Alert archive / Idaho / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 13, NWS Missoula, MT

August 29, 2023Idaho County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at Aug 29, 2023, 4:55 PM PDT for Idaho County, Idaho. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2023, 4:55 PM PDT (23:55 UTC)
Expired
Aug 29, 2023, 5:30 PM PDT
In force
35 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Idaho County, ID

The radar

The Missoula radar (KMSX), 196 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 1:54 PM PDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2023-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2023-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3120 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

974 
WUUS55 KMSO 292355
SVRMSO
IDC049-300030-
/O.NEW.KMSO.SV.W.0013.230829T2355Z-230830T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
455 PM PDT Tue Aug 29 2023

The National Weather Service in Missoula has issued a

* Severe Thunderstorm Warning for...
  West central Idaho County in central Idaho...

* Until 530 PM PDT.

* At 454 PM PDT, a severe thunderstorm was located near Grangeville,
  moving north at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Grangeville, Kooskia, Stites, Harpster, and Winona. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4616 11621 4615 11620 4616 11619 4621 11596
      4585 11587 4580 11609 4613 11633
TIME...MOT...LOC 2354Z 163DEG 23KT 4590 11603 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
327 
WWUS55 KMSO 300029
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
529 PM PDT Tue Aug 29 2023

IDC049-300039-
/O.EXP.KMSO.SV.W.0013.000000T0000Z-230830T0030Z/
Idaho ID-
529 PM PDT Tue Aug 29 2023

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL IDAHO COUNTY WILL
EXPIRE AT 530 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 800 PM PDT for
central Idaho.

LAT...LON 4616 11621 4615 11620 4616 11619 4621 11596
      4585 11587 4580 11609 4613 11633
TIME...MOT...LOC 0029Z 163DEG 23KT 4600 11607 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:35 PM PDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 29, 3:35 PM PDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
435 PM MDT Tue Aug 29 2023

.UPDATE...Update to include severe thudnerstorm watch for
Northwest Montana.

&&

.PREV DISCUSSION... /ISSUED 434 PM MDT Tue Aug 29 2023/

..STRONG THUNDERSTORMS WITH LOCALIZED DAMAGING WINDS TUESDAY
AFTERNOON AND EVENING...

DISCUSSION...The Northern Rockies is still on track for strong to
isolated severe thunderstorms this afternoon and evening. The
south to north track is favorable for strong to severe outflow
winds. We expect convective activity to increase after 2 pm
MDT from south to north. With high probabilities of outflow gusts
in excess of 35 mph and a 5 to 15% probability of severe winds
(excess of 58 mph) in isolated parts of western Montana and Lemhi
County, ID, the time to prepare in now. Consider moving cars away
from trees and securing furniture and outdoor equipment.

Additional threats will be large hail in north-central Idaho from
isolated discreet cells. After the initial boundary passes, the
atmosphere wraps moist air into the Northern Rockies and
potential for heavy rain increases. There is a 5% chance of
widespread excessive rainfall, but our main concern would be new
or recent burn scars mainly in northwest Montana.

This system transitions into wrap-around rainfall overnight with
the highest totals expected in northwest MT, especially in the
Cabinet, Mission, Swan, Whitefish, and Flathead Mountains where
totals by Thursday morning could be 1-3" with localized totals as
high as 3.5-4".

Another major change will be a 25-30 degree difference in high
temperatures between Tuesday and Wednesday. This will be a
combination of a very cold trough settling over the region and
persistent precipitation not allowing much warming north of I-90.
South of the cloud shield Wednesday afternoon, thunderstorms will
develop as solar heating creates additionally instability. Some
storms could become strong.

Our next system digs south along the coast on Thursday and cuts off
in the vicinity of northern California. This puts our region into
southerly flow and we quickly warm back into the upper 70s and 80s.
Additionally, monsoon moisture is forced north. There are questions
as to the northern extent of the moisture push and timing of the
push. Future forecasts may introduce higher probabilities for shower
and thunderstorm activity Friday into the weekend.

&&

.AVIATION...Strong to severe thunderstorms are still in the
forecast to impact airfields across the Northern Rockies this
afternoon through tonight. Satellite imagery is showing increasing
clouds and lightning across the Idaho Panhandle and eastern WA
and OR early this afternoon, with lightning already showing up in
the vicinity of KGIC. Convection will spread east into western MT
by about 29/2100Z. The biggest impact to aviation will be winds.
Expect thunderstorm outflow gusts of 30 to 50 knots between about
29/2200Z and 30/0300Z. The Storm Prediction Center has about a 15
percent chance for gusts to reach 50 knots. KMSO, KHRF, and KSMN
will see thunderstorm activity by about 29/2200Z, while KGPI and
KBTM will see storms by about 30/0100Z as convection spreads north
and east. In addition to wind, brief heavy rain will be capable
of reducing visibility to periods of IFR with stronger storms.
Rain will continue through Wednesday at KGPI.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory until 8 PM MDT this evening for Flathead/Mission
     Valleys.

ID...None.
&&

In the hours before

Special weather statement, Aug 29, 3:31 PM PDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Missoula MT
431 PM MDT Tue Aug 29 2023

IDZ005-006-MTZ004-006-292300-
Southern Clearwater Mountains ID-Northern Clearwater Mountains ID-
Bitterroot/Sapphire Mountains MT-Lower Clark Fork Region MT-
431 PM MDT Tue Aug 29 2023

...A strong thunderstorm will impact portions of northeastern Idaho,
east central Clearwater, southeastern Mineral and southwestern
Missoula Counties through 500 PM MDT/400 PM PDT/...

At 431 PM MDT/331 PM PDT/, Doppler radar was tracking a strong
thunderstorm 30 miles west of Victor, or 33 miles northwest of
Hamilton, moving north at 40 mph.

HAZARD...Winds in excess of 40 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lolo Pass, Lolo Hot Springs, and Powell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT/800 PM
PDT/ for central and the Panhandle of Idaho...and west central
Montana.

&&

LAT...LON 4642 11445 4632 11497 4664 11543 4680 11450
TIME...MOT...LOC 2231Z 164DEG 35KT 4647 11478

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Local storm report, Aug 29, 3:53 PM PDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
453 PM MDT Tue Aug 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Tstm Wnd Gst     15 E Mackay Bar         45.38N 115.19W
08/29/2023  M60 MPH          Idaho              ID   Mesonet

            Mesonet station LPFI1 Lodgepole.

&&
Special weather statement, Aug 29, 3:53 PM PDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Missoula MT
453 PM MDT Tue Aug 29 2023

MTZ006-007-043-292330-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
Potomac/Seeley Lake Region MT-
453 PM MDT Tue Aug 29 2023

...A strong thunderstorm will impact portions of southeastern
Missoula, north central Granite and west central Powell Counties
through 530 PM MDT...

At 452 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Drummond, moving north at 40 mph.

HAZARD...Winds in excess of 40 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Garnet, Nimrod, Potomac, and Bearmouth.

This includes the following highways...
 Interstate 90 between mile markers 132 and 148.
 Highway 200 E between mile markers 14 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
west central Montana.

&&

LAT...LON 4661 11326 4663 11348 4690 11363 4688 11311
TIME...MOT...LOC 2252Z 177DEG 35KT 4671 11336

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Local storm report, Aug 29, 4:34 PM PDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
534 PM MDT Tue Aug 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Tstm Wnd Gst     7 N Helmville           46.97N 112.97W
08/29/2023  M46 MPH          Powell             MT   Mesonet

            Mesonet station MTHLM 7.1 N Helmville (MT
            DOT).

&&
Special weather statement, Aug 29, 4:40 PM PDT, 15 minutes before
Special Weather Statement
National Weather Service Missoula MT
540 PM MDT Tue Aug 29 2023

MTZ003>006-043-300015-
Flathead/Mission Valleys MT-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-Lower Clark Fork Region MT-
Potomac/Seeley Lake Region MT-
540 PM MDT Tue Aug 29 2023

...Strong thunderstorms will impact portions of southeastern Mineral,
southwestern Missoula, south central Lake, southeastern Sanders,
northwestern Granite and north central Ravalli Counties through 615
PM MDT...

At 540 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wye to 7 miles northeast of Stevensville.
Movement was northeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Missoula, Ravalli, Lolo, Wye, Evaro, Bonner-West Riverside, Arlee,
East Missoula, Frenchtown, Florence, Ninemile, Huson, Quigley,
Clinton, and Turah.

This includes the following highways...
 Interstate 90 between mile markers 79 and 128.
 Highway 93 N between mile markers 0 and 26, and between mile markers
29 and 30.
 Highway 93 S between mile markers 73 and 94.
 Highway 200 E between mile markers 0 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northwestern and west central Montana.

&&

LAT...LON 4732 11412 4657 11346 4646 11396 4708 11448
TIME...MOT...LOC 2340Z 231DEG 35KT 4689 11418 4656 11397

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Local storm report, Aug 29, 4:50 PM PDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
550 PM MDT Tue Aug 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     Tstm Wnd Gst     3 SW Salmon             45.15N 113.95W
08/29/2023  M49 MPH          Lemhi              ID   Mesonet

            Mesonet station SMYI1 Salmon.

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 2:02 PM PDTSpecial Weather StatementMSOIdaho43 min
Aug 29, 3:09 PM PDTSpecial Weather StatementMSOIdaho51 min
Aug 29, 3:54 PM PDTFlash Flood WarningMSOIdaho114 min
Aug 29, 4:10 PM PDTSevere Thunderstorm WarningMSOClearwater, Idaho35 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.